Georgia, 2018Damaging Wind in Georgia, August 12, 2018
August 12, 2018 · NWS FFC · 1 event in 1 county or zone
An isolated severe thunderstorm produced a small but extensive area of wind damage in north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a small but extensive area of wind damage in north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 12, 1:26 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 12, 1:26 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 PM EDT Sun Aug 12 2018
.SHORT TERM /Tonight through Monday Night/...
The upper low over the PA/WV/MD region will remain nearly stationary
through the short term. A weak short wave currently rotating through
the TN/North GA area is producing scattered tstorms over northeast
GA. As this wave moves across the rest of the CWA this
afternoon/evening, isolated showers/tstorms are possible, especially
across central GA. Much drier air will spread across most of the CWA
tonight and Monday with PWATs dropping below 1.00 across north GA.
The associated surface boundary will hang around our southern CWA
counties Monday and with daytime heating, the boundary could provide
enough instability for isolated showers/tsra to develop during the
afternoon. These will also dissipate Monday evening. MOS guidance
temps look good through the short term.
17
.LONG TERM /Tuesday through Sunday/...
Only tweaks to the long term based on the latest guidance.
BDL
PREVIOUS DISCUSSION...
The long term period begins with a drier airmass over N GA pushing
southward into Central portions of the state. By Tuesday afternoon
we should see RH values across the state in the 40s and 50s. This
will be a much needed change from the wet pattern we have see for
the past few weeks. This airmass does not stay over the area long as
moisture begins to return Wed afternoon. The ECMWF and the GFS
differ continue to differ a bit on just how dry this airmass will be
so keeping some slight chance to low chance pops across portions of
central GA Tues and Wed afternoon.
As the moisture begins to return wed afternoon/evening a weak
surface Bermuda like ridge also begins to build in across the
northern gulf and southeastern states. This will push the next
main frontal system moving east out of the MS river valley
northward of the area keeping the deepest moisture and instability
north of our CWA through the end of the work week. Will continue
with the current thinking of chance pops across the area Thursday
through Saturday. The models are showing this next frontal
boundary slowly pushing into N GA by next Sat so may need to bump
the pops up a bit over the next few days.
Temperatures through the extended will stay near average with
highs in the upper 80s to lower 90s and lows in the upper 60s and
low to mid 70s.
01
&&
.AVIATION...
18Z Update...
VFR through the forecast. Isolated showers/tsra this afternoon all
areas, dissipating after sunset. Much drier air moving into the
forecast tonight and Monday keeping the risk of convection south
of the forecast area. Winds will remain light northwesterly
through Monday.
//ATL Confidence...18Z Update...
High on all elements.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 70 90 68 91 / 10 5 0 5
Atlanta 71 90 70 91 / 10 0 0 0
Blairsville 61 83 60 87 / 5 5 0 5
Cartersville 67 89 66 90 / 10 5 0 5
Columbus 74 93 72 93 / 30 10 20 20
Gainesville 69 88 67 89 / 10 5 0 0
Macon 72 93 70 92 / 30 5 5 5
Rome 68 90 66 91 / 5 5 5 5
Peachtree City 70 90 68 91 / 10 0 5 5
Vidalia 74 92 72 92 / 30 10 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...17
LONG TERM....BDL
AVIATION...17
Hazardous weather outlook, Aug 12, 9:00 AM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Sun Aug 12 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This afternoon and Tonight...
Isolated to scattered thunderstorms are expected this afternoon
into tonight. Some storms could be strong with gusty winds,
frequent lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Isolated to scattered thunderstorms are expected each day,
mainly during the afternoon and evening. Some storms could
be strong with gusty winds, frequent lightning and heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Aug 12, 1:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT SUN AUG 12 2018
GAZ014>016-022>025-034-121845-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-Gwinnett GA-
White GA-Lumpkin GA-
215 PM EDT SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH...NORTHERN
GWINNETT...SOUTHEASTERN WHITE AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL
245 PM EDT...
At 215 PM EDT...a strong thunderstorm was near Lula, or 10 miles
northeast of Gainesville...moving southeast at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Homer, Sugar Hill, Buford, Flowery Branch, Oakwood,
Lula, Maysville, Clermont, Gillsville, Rest Haven, Dougherty,
Candler, Buford Dam-Lake Lanier Parks, Pinefield Crossroads, Aqualand
Park, Chestatee, Murrayville, Oscarville and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3453 8363 3451 8367 3443 8361 3449 8354
3448 8346 3446 8340 3442 8338 3432 8339
3431 8338 3411 8406 3443 8407 3450 8379
3456 8362
TIME...MOT...LOC 1815Z 312DEG 18KT 3443 8372
WIND...40MPHThunderstorm Wind, Hall
- When
- August 12, 1:45 PM EST to 1:50 PM EST
- Where
- Hall County, 4.17 mi NNW of Lake Sidney Lanier to 3.93 mi WNW of Gnesville Cotton Mil
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.337, -83.922
A local newspaper reported at least 20 large trees blown down along Arrowhead Drive at Lake Lanier. Two to three homes were damaged by falling trees, no injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 12, 20181 death · $15,000 · 2 events
- Damaging Winds in Texas, August 12, 2018$1.0 million · 2 events
- Dust Storm and Damaging Winds in Arizona, August 12, 2018$235,000 · 63 kt wind · 24 events
- Flash Flooding in Texas, August 12, 20183 injured · $100,000 · 5 events
- Hail and Damaging Winds in Virginia, August 12, 2018$141,000 · 1.25 in hail · 19 events
- Flash Flood and Hail in Mississippi, August 12, 2018$98,000 · 50 kt wind · 8 events
- Flash Flooding in Arizona, August 12, 2018$50,000 · 3 events
- Flash Flood and Damaging Winds in West Virginia, August 12, 2018$42,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 12, 20181.75 in hail · 26 events
- Flooding in Virginia, August 12, 201813 events
- Flash Flooding in New York, August 12, 20189 events
- Damaging Winds in Texas, August 12, 201856 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777963.